Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 134, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 3:10 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 22, 2016, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:35 PM CDT | TSTM WND GST 60 | 2 N Rockham, SD | 50-60 MPH WINDS, ONE QUARTER SIZED HAIL STONE IDENTIFIED. APPROXIMATE TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
800
WUUS53 KABR 222010
SVRABR
SDC049-059-222045-
/O.NEW.KABR.SV.W.0134.160722T2010Z-160722T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 345 PM CDT
* AT 310 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAULKTON...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MIRANDA AROUND 320 PM CDT.
ORIENT AROUND 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4511 9923 4518 9900 4494 9874 4484 9907
TIME...MOT...LOC 2010Z 327DEG 22KT 4502 9904
HAIL...1.00IN
WIND...60MPH
$$
CONNELLY1 follow-up statement
243
WWUS53 KABR 222038
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT FRI JUL 22 2016
SDC049-059-222045-
/O.CON.KABR.SV.W.0134.000000T0000Z-160722T2045Z/
FAULK SD-HAND SD-
338 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN FAULK AND NORTHERN HAND COUNTIES...
AT 337 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKHAM...OR
14 MILES NORTHWEST OF REDFIELD...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN FAULK AND NORTHERN HAND COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4501 9904 4515 9897 4494 9874 4487 9897
TIME...MOT...LOC 2037Z 322DEG 17KT 4496 9880
HAIL...1.00IN
WIND...60MPH
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:06 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 22, 3:06 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
306 PM CDT FRI JUL 22 2016
.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016
Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.
More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY. This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest. However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.
On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.
.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016
The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region. Several systems look
to move through during the period with the models all over the place
concerning pcpn chances. For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016
Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.
MN...NONE.
&&
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...ConnellyHazardous weather outlook, Jul 22, 5:13 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jul 22, 1:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
140 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST 10 WNW LONG LAKE 45.91N 99.41W
07/22/2016 M62 MPH MCPHERSON SD MESONET
.
&&
NWS ABERDEEN SD
IRIS SYSTEMLocal storm report, Jul 22, 2:08 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 11 WNW PLAINVIEW COLONY 45.64N 99.22W
07/22/2016 E1.00 INCH MCPHERSON SD PUBLIC
ESTIMATED 50 MPH WINDS ALSO. RADAR ESTIMATED
TIME.
&&
RLLocal storm report, Jul 22, 2:17 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 4 W IPSWICH 45.45N 99.11W
07/22/2016 E1.75 INCH EDMUNDS SD PUBLIC
.
&&
RLLocal storm report, Jul 22, 2:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
237 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL IPSWICH 45.44N 99.03W
07/22/2016 M1.25 INCH EDMUNDS SD PUBLIC
RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED
TIME.
&&
RLLocal storm report, Jul 22, 2:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
07/22/2016 M63 MPH EDMUNDS SD MESONET
.
&&
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 AM CDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 22, 12:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| Jul 22, 1:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 22, 1:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 42 min |
| Jul 22, 2:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 41 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 50 min |
| Jul 22, 3:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 22, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
| Jul 22, 4:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jul 22, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jul 22, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 22, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 68 min |
| Jul 22, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 6:59 PM CDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.